Symbiq™ infusion systems (list number 16026 Symbiq™ One-Channel Infuser and list number 16027 Symbiq™ Two-Channel Infuser, all serial numbers) are subject to a Class 1 recall. Infusion pump LCD touch screens may not respond to user selection, resulting in users possibly experiencing a delayed response and/or the screen registering a different value from the value selected by the user. Failure of the touch screen to respond properly to user input could potentially result in a delay or interruption in therapy, or over or under delivery of medication if the user confirms the incorrect values displayed on the pump's confirmation screen prior to starting the infusion. This product is only used by healthcare providers in hospitals and other healthcare facilities.
This is a Class 1 recall, which is the most serious type of recall and involves situations in which there is a reasonable probability that use of the product will cause serious adverse health consequences or death.
Hospira has advised healthcare providers to weigh the risk/benefit to patients associated with the use of the device when administering critical therapies. The company has notified healthcare providers using Symbiq that according to the device operating manual, users must confirm that the correct infusion pump programming information is selected and appears on the confirmation screen prior to proceeding with an infusion. Symbiq is designed with this confirmation screen to allow the clinician to double-check programming information prior to starting an infusion. If an additional mitigation is necessary, an infusion can be stopped by pressing the emergency stop hard button located above the touch screen on the front of the infuser or by pulling the cassette eject lever located on the bottom of the infuser.
Hospira has completed an investigation into customer reports and has found the major contributor to be software related. Other contributing root causes that have been identified include damaged connections, physical damage and other touch screen defects. The software-related root cause of this issue potentially impacts all Symbiq infusion systems currently in the field.
See the Recall